Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 33, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2023, 4:11 PM PDT for Inyo County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2023, 4:11 PM PDT (23:11 UTC)
- Expired
- Aug 1, 2023, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
297
WGUS55 KVEF 012311
FFWVEF
CAC027-071-020215-
/O.NEW.KVEF.FF.W.0033.230801T2311Z-230802T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
411 PM PDT Tue Aug 1 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
San Bernardino County in southern California...
* Until 715 PM PDT.
* At 411 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Dumont Dunes, Tecopa and Sr 127 Near Dumont Dunes.
This includes the following roads...
State Route 127 in San Bernardino County between mile markers 12 and
41, Excelsior Mine Road, and Old Spanish Trail Highway.
This includes the following streams and drainages...
Lovell Wash and Amargosa River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3599 11604 3598 11587 3597 11585 3594 11581
3590 11577 3579 11579 3563 11582 3540 11601
3544 11629 3579 11635
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
522
WGUS75 KVEF 020127
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
627 PM PDT Tue Aug 1 2023
CAC027-071-020215-
/O.CON.KVEF.FF.W.0033.000000T0000Z-230802T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-
627 PM PDT Tue Aug 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS
EVENING FOR SOUTHEASTERN INYO AND SAN BERNARDINO COUNTIES...
At 627 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 1.5 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Dumont Dunes, Tecopa and Sr 127 Near Dumont Dunes.
This includes the following roads...
State Route 127 in San Bernardino County between mile markers 12 and
41, Excelsior Mine Road, and Old Spanish Trail Highway.
This includes the following streams and drainages...
Lovell Wash and Amargosa River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3599 11604 3598 11587 3597 11585 3594 11581
3590 11577 3579 11579 3563 11582 3540 11601
3544 11629 3579 11635
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW503
WGUS75 KVEF 020211
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
711 PM PDT Tue Aug 1 2023
CAC027-071-020221-
/O.EXP.KVEF.FF.W.0033.000000T0000Z-230802T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-
711 PM PDT Tue Aug 1 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR
SOUTHEASTERN INYO AND SAN BERNARDINO COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3599 11604 3598 11587 3597 11585 3594 11581
3590 11577 3579 11579 3563 11582 3540 11601
3544 11629 3579 11635
$$
MWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:58 PM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 1, 1:58 PM PDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 158 PM PDT Tue Aug 1 2023 .SYNOPSIS...Scattered thunderstorms will develop and move north this afternoon and evening, with some persisting overnight. Thunderstorm chances will push farther northeast Wednesday, becoming focused in northwest Arizona and south central Nevada as drier air spreads over southeast California. This dry air will cover the entire region by Friday, and high pressure building overhead will bring a return to above normal temperatures. && .SHORT TERM...through Thursday night. Early afternoon loops of satellite and area radars showed a similar situation to what unfolded yesterday, with some crucial detail changes. Similar to yesterday, a large area of debris clouds from overnight storms was moving through the region, with thunderstorm development occurring in areas which had cleared and gotten sunshine. Differently, the clouds were over the northern half of our CWA and moving north, versus being over the western half of our CWA and moving west yesterday afternoon. This shows how the flow pattern has changed in the wake of the disturbance which passed by yesterday. Surface dewpoints were in the 50s to mid 60s over most of the CWA, and precipitable water values were still above 1.5 inches southeast of Interstate 15, so storms were efficient rain producers and downdraft CAPE was limited. Wednesday, as southwest flow becomes entrenched, lower dewpoints and more stable air will spread over southeast California, which should limit thunderstorm chances to southern Nevada and northwest Arizona. The drying trend will continue northeastward Thursday, wiping out essentially all remaining PoPs. Then, the focus will return to heat as high pressure aloft noses back in from the southeast. The greatest effects will come in and possibly beyond the long term period. .LONG TERM...Friday through Tuesday. The plume of Monsoonal moisture responsible for early week showers and storms will lift northeastward as high pressure becomes reestablished across the southwest U.S. This results in rather high confidence in a return to hot and dry conditions this weekend. All of the ensembles point to this solution, with the National Blend of Models depicting a return of highs some 5 to 10 degrees above seasonal normals. This would mean highs of 105 to 110 in the Vegas Valley, and naturally hotter in our more heat-prone areas such as Death Valley and the Colorado River Basin. Otherwise, rather benign weather conditions are on tap with virtually no chance of meaningful precipitation. && .AVIATION...For Harry Reid...Prevailing east winds of 12kts or less are expected at the field this afternoon. However, thunderstorm activity in and near the Vegas Valley will greatly influence wind directions at the field later this afternoon and evening, with outflow winds of 20 to 30 kts from the direction of the storms possible. The best time for impacts will be 22Z to 02Z, with most of the activity tapering off by 04Z. Light winds will return during the overnight hours, but another area of showers and thunderstorms will be possible on Wednesday morning, generally before noon. Dry and warmer conditions return for the end of the week. While smoke from the York fire in the Mojave National Preserve has diminished, reductions in surface and slant visibility are still possible at times through the TAF period. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Showers and thunderstorms are possible across the entire area again this afternoon and evening, any of which will be capable of producing wind gusts of 20 to 30 kts from the direction of the parent storm. The most like time of impacts at the Las Vegas Valley TAF sites will be between 22Z and 02Z; between 21Z and 03Z at KBIH; Between 21Z and 01Z at KDAG; and between 21Z and 02Z at both KEED and KIFP. Away from convective activity, prevailing winds will be south to southwest. The threat of convection will gradually decrease from south to north on Wednesday, with only the Vegas Valley sites having a significant chance. While smoke from the York fire in the Mojave National Preserve has diminished, reductions in surface and slant visibility are still possible at times through the TAF period at the Vegas Valley sites. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Austin AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:52 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.